Illinois, 2003

Flash Flood in Illinois, May 6, 2003

May 6, 2003 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 12:00 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, May 6, 12:00 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT TUE MAY 6 2003

MOISTURE AT 850 WAS BEGINNING TO ADVECT NEWD ACROSS THE LOWER MS
VALLEY THIS MORNING.  ETA SIMILAR WITH MONS RUN WITH 100 KT H3 JET
ACROSS THE TX PANHANDLE BY MIDNIGHT WITH 2ND JET VICINITY OF LM
PROVIDING JET COUPLING. SIGNIFICANT DIVERGENCE FORECAST ACROSS IL
AND AR.  MSAS AT NOON INDICATED SURFACE MOISTURE CONVERGENCE ACROSS
CENTRAL MO AT NOON WITH MOST UNSTABLE AIR ACROSS THE ERN OZARKS.

HIGH MOISTURE FORECAST BY NGM, ETA AND GFS WITH ALL 3 FORECASTING
KS IN THE MID 30S TO LOW 40S ACROSS PTNS OF THE AREA THIS EVE.
THE GFS IS MORE AGGRESSIVE WITH THE PARAMETER. FLASH FLOOD GUIDANCE
HAS 1.0 TO 1.5 INCHES ACROSS MOST OF THE CWA.  LOCALLY HEAVY RAIN
ARE LIKELY TO EXCEED THESE VALUES AND WILL ISSUE A FLOOD WATCH FOR
ENTIRE CWA FOR TONIGHT.

SERIOUS OF SHORT WAVES WILL AFFECT THE AREA LATER IN THE WEEK.  ETA
FORECASTS H5 80 M HEIGHT FALL CENTER OVER NM THU MORNING WITH 120 M
HFC DIGGING INTO NRN CA.  THE GFS IS VERY SIMILAR.  LEAD SYSTEM IS
FORECAST TO DIG INTO NW MO/SW IA BY THU MIDN BY BOTH ETA AND GFS.
STRONG SHORT WAVE IS FORECAST TO MOVE OUT OF THE CENTRAL ROCKIES SAT
MORNING AND PLOW INTO THE GREAT LAKES REGION BY SUN MORNING.  GFS IS
FORECASTING A 180 M HFC NR MKE BY 12Z SUN.

IN THE EXTENDED PERIOD, THE GFS AND ECMWF BOTH FORECAST STRONG H5
SHORT WAVES ROTATING INTO THE CENTRAL PLAINS WITH THE GFS CLOSING
OFF THE LOW OVR THE HIGH PLAINS OF CO.  AS A RESULT, GFS IS SLOWER
WITH SYSTEM THAN ECMWF BY SUN.  THE ECMWF IS VERY SIMILAR IN
FORECASTING A DEEP SURFACE LOW NR LS BY SUN MORNING.  THINGS QUIET
EARLY NEXT WEEK WITH THE GFS SHIFTING THE STRONG SHORT WAVES FURTHER
N.

.STL...FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT
Hazardous weather outlook, May 6, 11:15 AM CST, 9 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE OVER PARTS OF MISSOURI AND
ILLINOIS THIS AFTERNOON AND EVENING.  THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS SOUTH OF A PARIS TO BOWLING GREEN MISSOURI TO
LITCHFIELD ILLINOIS LINE.  SOME CITIES INCLUDED IN THE MODERATE RISK
AREA ARE COLUMBIA...JEFFERSON CITY...ST LOUIS...FARMINGTON...
BELLEVILLE AND CENTRALIA.  THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS THAT COVERS THE REST OF THE AREA OVER WEST
CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LOW PRESSURE OVER OKLAHOMA WILL MOVE NORTHEAST ALONG A FRONTAL
BOUNDARY OVER SOUTHERN MISSOURI THROUGH TONIGHT.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND MOVE INTO THE AREA THIS
AFTERNOON AND THIS EVENING.  SOME OF THESE STORMS ARE EXPECTED TO BE
SEVERE GIVEN THE STRONG ATMOSPHERIC WINDS AND VERY UNSTABLE
CONDITIONS OVER THE REGION.  THESE STORMS WILL BE CAPABLE OF
PRODUCING ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL UP TO
THE SIZE OF BASEBALLS.  HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY...GENERALLY SOUTH OF INTERSTATE 70.  THERE IS A RISK OF
SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON THURSDAY.  A SERIES OF
STORM SYSTEMS WIL MOVE ALONG A STALLED FRONTAL SYSTEM LOCATED OVER
SOUTHERN MISSOURI AND ILLINOIS.

STRONG THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY AND SUNDAY AS YET
ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 6, 7:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    SPARTA                    IL   1.75 INCH HAIL
05/06/03   RANDOLPH                       REPORTED BY HAM RADIO.

0840 PM    NEW ATHENS                IL   1.75 INCH HAIL
05/06/03   ST. CLAIR                      REPORTED BY HAM RADIO.
Local storm report, May 6, 7:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    1SE DE SOTO               MO   WIND DAMAGE
05/06/03   JEFFERSON                      ROOF BLOWN OFF HOUSE.
                                          TIME ESTIMATED.

0835 PM    3E IRONTON                MO   WIND DAMAGE
05/06/03   IRON                           TREES DOWN.  REPORTED BY
                                          SHERIFF.
Local storm report, May 6, 7:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    DE SOTO                   MO   FLOODING
05/06/03   JEFFERSON                      FOUR FEET OF WATER ON
                                          MAIN STREET.

0855 PM    FESTUS                    MO   FLOODING
05/06/03   JEFFERSON                      3 FEET OF WATER OVER HWY
                                          61/67.
Local storm report, May 6, 8:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    SPARTA                    IL   2.75 INCH HAIL
05/06/03   RANDOLPH                       VEHICLES DAMAGED.
                                          REPORTED BY SPOTTER.
Local storm report, May 6, 8:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    SULLIVAN                  MO   WIND DAMAGE
05/06/03   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES DOWN.  POWER OUT.
                                          REPORTED BY SPOTTER.
Local storm report, May 6, 8:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DE SOTO                   MO   WIND DAMAGE
05/06/03   JEFFERSON                      MAJOR DAMAGE REPORTED BY
                                          COUNTY 911.  NUMEROUS
                                          HOMES AND 2 SCHOOLS WITH
                                          MAJOR DAMAGE.

0830 PM    1S IRONTON                MO   WIND DAMAGE
05/06/03   IRON                           TREES DOWN IN ARCADIA.
                                          REPORTED BY SHERIFF.

0835 PM                              MO   0.88 INCH HAIL
05/06/03   IRON                           REPORTED BY SHERIFF.

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
May 6, 8:15 PM CST to 11:00 PM CST
Where
Monroe County, Maeystown
Reported by
LAW ENFORCEMENT
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Flash flooding occurred over parts of Western Monroe County. Four feet of water was reported over Maeystown Road by the Sheriff Department. Several small creeks and drainage ditches in the area flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356238.